Use of antipsychotics in the elderly

Andres F Sciolla, Dilip V. Jeste

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

The elderly are particularly susceptible to the side effects of conventional neuroleptics. For example, extrapyramidal symptoms (EPS) are more common than in younger patients, added to which anticholinergic drugs are poorly tolerated and may even be contraindicated in some elderly patients. In addition to constipation, urinary retention, blurred vision, xerostomia and aggravation of glaucoma, anticholinergic drugs can cause confusion, delirium and impaired cognitive function. The newer antipsychotics, such as clozapine, risperidone, olanzapine and quetiapine, cause fewer EPS than the conventional neuroleptics and less anticholinergic medication is therefore needed. Tardive dyskinesia (TD) can develop after long-term use of conventional neuroleptics, and the risk is markedly higher in the elderly. The TD risk in the elderly with risperidone may be considerably less than with haloperidol, and the lower EPS liability of the other new antipsychotics suggests that they may also cause less TD. Many conventional neuroleptics and some of the new antipsychotics are sedative, and this can create problems in the elderly; risperidone in low doses causes relatively little over-sedation. Dosages of the newer antipsychotics should be lower than in younger patients, and titrations should be relatively slow. With risperidone, for example, the starting dose may be 0.25-0.5 mg/day, increasing by no more than 0.25-0.5 mg/day once or twice per week.

Original languageEnglish (US)
JournalInternational Journal of Psychiatry in Clinical Practice
Volume2
Issue numberSUPPL. 1
StatePublished - 1998

Fingerprint

Antipsychotic Agents
Risperidone
Cholinergic Antagonists
olanzapine
Xerostomia
Confusion
Urinary Retention
Delirium
Clozapine
Haloperidol
Constipation
Hypnotics and Sedatives
Pharmaceutical Preparations
Glaucoma
Cognition
Tardive Dyskinesia

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Use of antipsychotics in the elderly. / Sciolla, Andres F; Jeste, Dilip V.

In: International Journal of Psychiatry in Clinical Practice, Vol. 2, No. SUPPL. 1, 1998.

Research output: Contribution to journalArticle

@article{8ee433d628264bec8a3672232432a1e7,
title = "Use of antipsychotics in the elderly",
abstract = "The elderly are particularly susceptible to the side effects of conventional neuroleptics. For example, extrapyramidal symptoms (EPS) are more common than in younger patients, added to which anticholinergic drugs are poorly tolerated and may even be contraindicated in some elderly patients. In addition to constipation, urinary retention, blurred vision, xerostomia and aggravation of glaucoma, anticholinergic drugs can cause confusion, delirium and impaired cognitive function. The newer antipsychotics, such as clozapine, risperidone, olanzapine and quetiapine, cause fewer EPS than the conventional neuroleptics and less anticholinergic medication is therefore needed. Tardive dyskinesia (TD) can develop after long-term use of conventional neuroleptics, and the risk is markedly higher in the elderly. The TD risk in the elderly with risperidone may be considerably less than with haloperidol, and the lower EPS liability of the other new antipsychotics suggests that they may also cause less TD. Many conventional neuroleptics and some of the new antipsychotics are sedative, and this can create problems in the elderly; risperidone in low doses causes relatively little over-sedation. Dosages of the newer antipsychotics should be lower than in younger patients, and titrations should be relatively slow. With risperidone, for example, the starting dose may be 0.25-0.5 mg/day, increasing by no more than 0.25-0.5 mg/day once or twice per week.",
author = "Sciolla, {Andres F} and Jeste, {Dilip V.}",
year = "1998",
language = "English (US)",
volume = "2",
journal = "International Journal of Psychiatry in Clinical Practice",
issn = "1365-1501",
publisher = "Informa Healthcare",
number = "SUPPL. 1",

}

TY - JOUR

T1 - Use of antipsychotics in the elderly

AU - Sciolla, Andres F

AU - Jeste, Dilip V.

PY - 1998

Y1 - 1998

N2 - The elderly are particularly susceptible to the side effects of conventional neuroleptics. For example, extrapyramidal symptoms (EPS) are more common than in younger patients, added to which anticholinergic drugs are poorly tolerated and may even be contraindicated in some elderly patients. In addition to constipation, urinary retention, blurred vision, xerostomia and aggravation of glaucoma, anticholinergic drugs can cause confusion, delirium and impaired cognitive function. The newer antipsychotics, such as clozapine, risperidone, olanzapine and quetiapine, cause fewer EPS than the conventional neuroleptics and less anticholinergic medication is therefore needed. Tardive dyskinesia (TD) can develop after long-term use of conventional neuroleptics, and the risk is markedly higher in the elderly. The TD risk in the elderly with risperidone may be considerably less than with haloperidol, and the lower EPS liability of the other new antipsychotics suggests that they may also cause less TD. Many conventional neuroleptics and some of the new antipsychotics are sedative, and this can create problems in the elderly; risperidone in low doses causes relatively little over-sedation. Dosages of the newer antipsychotics should be lower than in younger patients, and titrations should be relatively slow. With risperidone, for example, the starting dose may be 0.25-0.5 mg/day, increasing by no more than 0.25-0.5 mg/day once or twice per week.

AB - The elderly are particularly susceptible to the side effects of conventional neuroleptics. For example, extrapyramidal symptoms (EPS) are more common than in younger patients, added to which anticholinergic drugs are poorly tolerated and may even be contraindicated in some elderly patients. In addition to constipation, urinary retention, blurred vision, xerostomia and aggravation of glaucoma, anticholinergic drugs can cause confusion, delirium and impaired cognitive function. The newer antipsychotics, such as clozapine, risperidone, olanzapine and quetiapine, cause fewer EPS than the conventional neuroleptics and less anticholinergic medication is therefore needed. Tardive dyskinesia (TD) can develop after long-term use of conventional neuroleptics, and the risk is markedly higher in the elderly. The TD risk in the elderly with risperidone may be considerably less than with haloperidol, and the lower EPS liability of the other new antipsychotics suggests that they may also cause less TD. Many conventional neuroleptics and some of the new antipsychotics are sedative, and this can create problems in the elderly; risperidone in low doses causes relatively little over-sedation. Dosages of the newer antipsychotics should be lower than in younger patients, and titrations should be relatively slow. With risperidone, for example, the starting dose may be 0.25-0.5 mg/day, increasing by no more than 0.25-0.5 mg/day once or twice per week.

UR - http://www.scopus.com/inward/record.url?scp=0031971781&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031971781&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0031971781

VL - 2

JO - International Journal of Psychiatry in Clinical Practice

JF - International Journal of Psychiatry in Clinical Practice

SN - 1365-1501

IS - SUPPL. 1

ER -